Virginia, 2020

Flash Flooding in Virginia, May 29, 2020

May 29, 2020 · NWS AKQ · 2 events in 2 counties and zones

Scattered thunderstorms well in advance of a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms well in advance of a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 29, 2:52 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 29, 2:52 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
352 PM EDT Fri May 29 2020

.SYNOPSIS...
Southerly flow in advance of a slow moving cold front approaching
from the west will keep a moist and humid air mass in place
through tomorrow. A cold front is then expected to sweep across
the region Saturday evening, bringing cooler and drier air to
the region Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM EDT Friday...

Forecast remains on track this afternoon with high pressure
well to the east in the Atlantic and a trough of low pressure to
the north and west of the local area. Deep southerly flow
continues this afternoon with temperatures warming into the 80s
and dew points in the low to mid 70s.

Copious low level moisture and decent surface heating due to breaks
in cloud cover over the area have allowed moderate surface-based and
mixed layer instability to develop this afternoon. SPC mesoanalysis
shows 1500-2000 J/kg of MLCAPE across the region and they have
maintained the Marginal Risk for severe storms today for all but the
immediate coast with the main threats coming from strong straight
line winds and isolated instances of severe hail. Some increase in
deep layer wind shear will accompany the approach of the upper
trough from the west late this afternoon/evening, though the better
kinematics remain confined to areas farther north into PA and NY.
Recent trend in hi-res guidance has been toward lower storm
chances/coverage in the wake of the storms this afternoon. However,
at least some chance for showers will linger into the late evening
hours as subtle perturbations in the S/SW flow aloft interact with
moisture already in place across the region. Conditions tonight
remain warm and muggy with lows generally in the upper 60s and low
70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 345 PM EDT Friday...

Upper level trough and surface cold front approach the region
on Saturday with the cold front forecast to swing from NW to SE
through the course of the afternoon and early evening. Ahead of
this boundary, there is some potential for strong storms to
develop from late morning into the afternoon. SPC has outlined a
Marginal Risk area across SE VA and NE NC, primarily for
damaging straight line winds and isolated instances of hail. The
greatest chance for thunder will exist from roughly the
Richmond metro south and east where 1000-2000 J/kg of MLCAPE
will overlap 20-30 knots of deep layer shear. Temperatures will
be able to warm into the low and mid 80s in the prefrontal
airmass. The front should be through most of the area by
Saturday evening with decreasing temperatures and humidity. Lows
Saturday night fall into the mid 50s NW but linger into the low
60s SE.

All precip should be well offshore by sunrise on Sunday with
skies continuing to clear from NW to SE through the morning.
Much drier and pleasant on Sunday afternoon with highs rising
into the low and mid 70s. Much cooler on Sunday night with lows
in the upper 40s NW to low/mid 50s for the remainder of the
area. Continued dry and comfortable on Monday with high pressure
overhead, highs into the low 70s with mostly clear skies.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 345 PM EDT Friday...

High pressure and dry conditions are expected Monday night and
Tuesday. Several rounds of showers/storms are possible mid-late
week as multiple shortwaves move through and NW flow dominates.
Otherwise, expect a warming trend by mid-late week with the
first 90F days of the year possible for many locations.

Low temps Mon night will be in the low 50s. Lows Tues night will be
warmer in the low to mid 60s. Lows Wed and Thurs nights will range
from the mid to upper 60s before cooling slightly to the low to mid
60s on Fri night. Highs Tuesday will range from the upper 70s to
near 80F with mid 70s expected along the Eastern Shore. High Temps
Wed and Thurs will range from the upper 80s to the lower 90s with
mid 80s expected along the Eastern Shore. High temps cool slightly
to the mid 80s with upper 70s to lower 80s expected along the
Eastern Shore.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 205 PM EDT Friday...

Scattered showers and a few afternoon/evening tstms have begun
to form and are expected to become more widespread later this
afternoon/early evening. It will be hard to time when any one
location will receive a showers/thunderstorms this afternoon,
so mostly have VCSH during the time frames when this would be
most likely. Will amend any tafs to include thunder once storms
begin to approach any given terminal and confidence increases
that thunder will be in the vicinity of the airport. Primarily
VFR/MVFR conditions currently in place are expected to continue
through the early evening before most terminals see an
improvement to VFR ceilings late this evening/overnight.
However, with any showers and storms, a drop to low MVFR/IFR
ceilings will be possible as well as reduced visibilities to 1
to 2 miles. A second round of brief MVFR ceilings due to stratus
will be possible by early tomorrow morning but should clear out
by the afternoon.

Winds are primarily S around 5 to 10 kt and will become SW
tonight/early tomorrow morning before becoming W/NW by tomorrow
afternoon behind the cold front which begins to push through
the region. Gusty winds will be possible with any storms.

OUTLOOK...Another round of showers/thunderstorms will be
possible at all taf sites except SBY by late Saturday
afternoon/evening as a cold front approaches and pushes across
the area from the west. Becoming drier Sat night and Sun, as the
front pushes out to sea and high pressure begins to build in
from the NW.

&&

.MARINE...
As of 345 PM EDT Friday...

Southerly winds continue this afternoon. Generally 5-10 kts in the
bay and 10-15 kts over the coastal waters. Waves in the bay 2-3 ft.
Seas are 3-4 ft southern coastal waters and 3-5 ft northern coastal
waters. SCA runs until 06Z for the elevated seas. S/SW flow on
Saturday ahead of an approaching front from the west. Winds 5-15
kts. Waves in the bay 1-2 ft and seas 2-4 ft.

Front crosses the area waters late Saturday night with the winds
turning to the N/NW behind the front. The brief CAA surge will
likely result in SCA winds in the bay Sunday morning into the
afternoon.

Low risk of rip currents this weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ650-652.

&&

SYNOPSIS...JDM
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RMM
AVIATION...RMM
MARINE...CMF
Hazardous weather outlook, May 29, 3:01 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
401 PM EDT Fri May 29 2020

MDZ021>024-VAZ048-060>062-064>069-075>079-083>086-509>513-515-
517>522-302015-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
New Kent-Gloucester-Middlesex-Mathews-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
401 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ099-100-302015-
Maryland Beaches-Eastern Currituck-Accomack-Northampton-
401 PM EDT Fri May 29 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ080>082-087>090-092-093-095>097-514-516-
523>525-302015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Dinwiddie-Prince George-Charles City-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-
Eastern Chesterfield (Including Col. Heights)-Eastern Henrico-York-
Newport News-Hampton/Poquoson-
401 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may develop ahead of a cold front on
Saturday afternoon. These storms will have the potential for strong
gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-302015-
Virginia Beach-
401 PM EDT Fri May 29 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 12:41 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
141 PM EDT Fri May 29 2020

NCZ016-VAZ095>097-291830-
Camden-Norfolk/Portsmouth-Suffolk-Chesapeake-
141 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMDEN ...
THE SOUTHWESTERN CITY OF NORFOLK...THE CITY OF CHESAPEAKE...THE CITY
OF PORTSMOUTH AND THE SOUTHEASTERN CITY OF SUFFOLK...

At 140 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Driver to 9 miles southwest of
Chesapeake to near Corapeake. Movement was northeast at 15 mph.

Wind gusts of 40 mph are possible with these storms.

Locations impacted include...
Old Dominion University, Downtown Norfolk, Great Bridge, Deep Creek,
Downtown Portsmouth, Churchland, Norfolk State University, Norfolk,
Chesapeake, Portsmouth, Suffolk, Driver, Ghent, Bowers Hill, Cradock,
Western Branch, South Norfolk, Portlock, Greenbrier and Wilroy.

People at NMRTC Portsmouth, and Chesapeake Regional Medical Center
should seek safe shelter immediately!

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3663 7657 3681 7656 3692 7632 3679 7621
      3677 7620 3655 7623 3655 7631 3653 7629
      3651 7649
TIME...MOT...LOC 1740Z 226DEG 13KT 3678 7648 3662 7646 3652 7647

Butner
Special weather statement, May 29, 12:49 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
149 PM EDT Fri May 29 2020

VAZ083-512-517-518-291830-
Eastern Hanover-New Kent-Western King William-Eastern King William-
149 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW KENT...
SOUTHEASTERN HANOVER AND CENTRAL KING WILLIAM COUNTIES...

At 148 PM EDT, a strong thunderstorm was located near Studley, or
near Mechanicsville, moving northeast at 15 mph.

Wind gusts of 40 mph and pea size hail are possible with this storm.

Locations impacted include...
King William, Mechanicsville, Studley, Tunstall, Manquin, Aylett,
Enfield, Central Garage, Upshaw, Westwood, Rumford, Pollards Corner,
Palls and Turpin.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3784 7712 3781 7712 3781 7709 3779 7711
      3777 7707 3775 7709 3775 7706 3772 7703
      3772 7701 3771 7700 3771 7698 3769 7697
      3769 7693 3767 7691 3754 7723 3757 7732
      3764 7735 3785 7714
TIME...MOT...LOC 1748Z 234DEG 12KT 3762 7724

Butner
Special weather statement, May 29, 1:25 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
225 PM EDT Fri May 29 2020

VAZ085-518-520-291915-
Middlesex-Eastern King William-Eastern King and Queen-
225 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KING AND QUEEN...WEST
CENTRAL MIDDLESEX AND SOUTHEASTERN KING WILLIAM COUNTIES...

At 225 PM EDT, a strong thunderstorm was located over King William,
moving northeast at 20 mph.

Wind gusts of 40 mph are possible with this storm.

Locations impacted include...
King William, King And Queen Court House, Stevensville, Little
Plymouth, Ino, Cohoke, Dragonville, Rose Garden, Lanesville, Crouch,
Palls, Cooke, Bruington and Velma.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3779 7680 3764 7667 3757 7696 3758 7696
      3758 7699 3757 7698 3756 7700 3757 7702
      3758 7702 3760 7707 3760 7708 3762 7709
      3762 7711 3765 7711 3776 7697 3780 7691
      3778 7688 3780 7684
TIME...MOT...LOC 1825Z 242DEG 16KT 3766 7699

Butner
Special weather statement, May 29, 1:44 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
244 PM EDT Fri May 29 2020

VAZ084-523>525-291915-
Hampton/Poquoson-Newport News-York-Gloucester-
244 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
GLOUCESTER...AND SOUTHEASTERN YORK COUNTIES...THE CITY OF POQUOSON...
THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lee Hall to Hampton. Movement was
northeast at 25 mph.

Wind gusts of 40 mph and very heavy rain are possible with these
storms.

Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Virginia Institute For
Marine Sciences, Seaford, Gloucester Point, Northampton, Buckroe
Beach, Wicomico, Achilles, Grand View, Lee Hall, Denbigh, Tabb, Fort
Monroe, Beaconsdale and Fort Eustis.

People at Port Warwick, Sentara CarePlex Hospital, and Bon Secours
Mary Immaculate should seek safe shelter immediately!

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3702 7626 3694 7640 3694 7643 3705 7654
      3712 7663 3717 7664 3719 7662 3717 7661
      3718 7658 3722 7659 3738 7645 3727 7628
      3728 7631 3730 7633 3721 7635 3720 7632
      3715 7626 3709 7623
TIME...MOT...LOC 1844Z 218DEG 21KT 3721 7657 3704 7635

Butner
Special weather statement, May 29, 1:56 PM EST, 2 hours before
Special Weather Statement
National Weather Service Wakefield VA
256 PM EDT Fri May 29 2020

VAZ082>084-089-090-520-523-291945-
Charles City-New Kent-Surry-Eastern King and
Queen-York-Gloucester-James City-
256 PM EDT Fri May 29 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...SOUTHEASTERN CHARLES CITY...
NORTHWESTERN YORK...SOUTHEASTERN NEW KENT...NORTHEASTERN SURRY...AND
JAMES CITY COUNTIES AND THE CITY OF WILLIAMSBURG...

At 256 PM EDT, a thunderstorm with heavy rain was located near Norge,
moving northeast at 15 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  College Of William And Mary around 305 PM EDT.
  Williamsburg and Toano around 310 PM EDT.
  Norge and Queens Lake around 315 PM EDT.
  Gloucester Courthouse around 345 PM EDT.

Other locations impacted by this storm include Holly Forks, Belroi,
York River State Park, Croaker, Barlows Corner, Camp Peary, Gressit,
Centerville, Ewell and Christensons Corner.

People at Williamsburg Regional Medical Center should seek safe
shelter immediately!

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3720 7681 3721 7687 3720 7688 3722 7689
      3722 7688 3724 7689 3726 7687 3724 7691
      3732 7696 3758 7670 3738 7646
TIME...MOT...LOC 1856Z 228DEG 13KT 3732 7681

RMM
Special weather statement, May 29, 2:24 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
324 PM EDT Fri May 29 2020

VAZ075>078-084-085-520-522-292030-
Middlesex-Northumberland-Richmond-Westmoreland-Lancaster-Eastern
Essex-Eastern King and Queen-Gloucester-
324 PM EDT Fri May 29 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
GLOUCESTER...EAST CENTRAL KING AND QUEEN...MIDDLESEX...
NORTHUMBERLAND...SOUTHEASTERN RICHMOND...SOUTHEASTERN WESTMORELAND...
SOUTHEASTERN ESSEX AND LANCASTER COUNTIES...

At 324 PM EDT, strong thunderstorms were clustered over Church View,
or 7 miles west of Urbanna, moving northeast at 25 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Kilmarnock, Urbanna, Fair Port, Robley, Callao, Lancaster, Kinsale,
Morattico, Saluda, Heathsville, Wicomico Church, Farnham, Jamaica,
Church View, Lewisetta, Sharps, Glenns, Little Plymouth, Westmoreland
and Lottsburg.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3805 7652 3804 7655 3806 7656 3803 7656
      3803 7652 3802 7651 3802 7647 3797 7641
      3795 7634 3789 7624 3789 7619 3788 7619
      3786 7620 3751 7662 3765 7687 3809 7656
TIME...MOT...LOC 1924Z 217DEG 20KT 3766 7670

GINGRICH

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, York

When
May 29, 3:56 PM EST to 6:00 PM EST
Where
York County, 2.82 mi S of Magruder to 2.66 mi SSE of Magruder
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.280, -76.670

Right lane of Interstate 64 East at Mile Marker 240 was closed due to high water.

Flash Flood, James City

When
May 29, 4:20 PM EST to 6:00 PM EST
Where
James City County, 0.69 mi N of Grove to 0.7 mi N of Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.260, -76.670

Portions of Merrimac Trail were impassible due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895953, 895955.